Kentucky, 2019

Hail in Kentucky, May 2, 2019

May 2, 2019 · NWS PAH · 5 events in 5 counties and zones

Ahead of a MCV (mesoscale convective vortex) over Arkansas, strong thunderstorms moved northeast from Tennessee into western Kentucky. Some of these storms produced dime to nickel-size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Ahead of a MCV (mesoscale convective vortex) over Arkansas, strong thunderstorms moved northeast from Tennessee into western Kentucky. Some of these storms produced dime to nickel-size hail. The storms weakened as they encountered more stable air along and north of a stationary front near the southern Kentucky border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 2, 5:28 PM CST, 32 minutes earlier.

Area forecast discussion, May 2, 5:28 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
628 PM CDT Thu May 2 2019

.UPDATE...
Issued at 539 PM CDT Thu May 2 2019

Updated forecast products, gridded, and tabular data to reflect
the recently issued Tornado Watch 122 issued in coordination with
the Storm Prediction Center (SPC).

The MCV (Mesoscale Convective Vorticity) center that has been
moving northeast from central AR this afternoon continues to
maintain its identity late this afternoon into northeast AR. Given
the history of tornadoes with this mesoscale system, the decision
was made to extend the tornado threat into extreme southeast MO
and the Purchase area of west Kentucky.

The HRRR is providing a good initialization and short term
forecast on the direction and timing of the MCV this afternoon.

The atmosphere is quite moist and unstable in the lowest 0-3km.
Given the implied superadiabtic lapse rate potential in the
Mississippi Delta area, would not be surprised to see some
convective wind gusts with showers even outside any identified
circulations. KNQA/TMEM/KPAH VAD winds at 850 mb running 35 knots
from the south, with 700 mb south-southwest winds near 35 knots,
and 500 mb southwest winds 45-50 knots, representing a fair
veering wind profiles.

Using the RAP guidance as a proxy, the northern end of the best
0-2km lapse rates (6.5C/km or higher) extend from near New Madrid
MO to Murray KY, shifting toward the southeast Calloway County
border between 01z-02z. At the same time, the axis of the highest
00-3km bulk shear move from northwest TN, onward to southern
Graves and Calloway county by 03z. Downdraft cape of 400 J/kg2 is
marginally expended during the same time and area, suggesting a
limited wind threat outside any identified circulations given the
lapse rates. There is some CAPE expenditure, but not ideal for
widspread convection. Some minor pressure falls are forecast by
the RAP, but no specific foci at this moment.

Since the RAP is only a proxy at this point, there could be as
much as a 25-30 mile variation of the lapse
rates/instability/etc., northwest or southeast his evening.

The the loss of diurnal insolation, there may be some
stabilization of the boundary layer, but without any sustained
cold pool potential from convection to aid in the stabilization,
the tornadic threat may extend a little beyond sunset and become
more contingent on the internal circulation of the MCV core.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 205 PM CDT Thu May 2 2019

Clearing continues to work north into west KY. In fact there is a
generally thinning overall even into SEMO, southern IL. Not sure
how much we will destabilize as the MCV over AR pushes toward the
area. In terms of strong to possibly severe convection, will have
to keep an eye on west KY as upper 70s to lower 80s air is close
by, in W/NW TN. We anticipate a surface reflection will accompany
the MCV and back and possibly increase low level winds across the TN
line into west KY. A watch is being considered right up into the
MO Bootheel region. Otherwise issued a Flash Flood Watch earlier.
This can be expanded east with time. But FFG's are higher into
west KY, where there has been much less in the way of rain, if
any. Seems like the best chance area for water concerns is along
the Ohio, far west KY, maybe parts of SEMO, southern tip of IL.
Categorical PoPs tonight. Another 1-2" of rain possible. This is
not a high end confidence call. More a function of playing it
safe. May be hard to pin down locations. Will depend on the
deformation aspect, as well as local convective trends.

Expect a lull Friday, in the wake of the MCV/S-WV, then another
round of showers and storms late Friday moving into our west
counties, spreading across the area Friday night. All of this in
advance of s/wv energy approaching from the southern Plains.

.LONG TERM...(Saturday through Thursday)
Issued at 205 PM CDT Thu May 2 2019

Confidence remains good with rain chances through the extended
portion of the forecast. The timing is still in flux among the model
solutions. However they all show similar synoptic scale solution
with different timing and in some cases slightly different paths
with surface lows.

The cold front that moves through Friday night will stall just south
of the region and then try to meander or lift north into the area
Saturday. This will be in tandem with a weak upper level trough
rotating around the upper low in Canada. All the models agree on
rain Saturday. We will likely have some thunder with weak CAPE's
around 300 and LI's of negative one. K index values reach into the
lower 30s as well. So a clap of thunder will not be out of the
question.

Saturday night high pressure will build in at the surface with a
near zonal flow aloft. The high will suppress precipitation for most
of the area through Monday night. It will also start a warming trend
as the high drifts east and a southerly flow returns to the area.

Tuesday the upper low over the southwest will eject several short
wave or spokes of energy into the region. This will bring storm
chances back into the forecast for the middle of next week. Finally
by Thursday a surface low will phase with the upper level energy to
keep showers and possibly thunderstorms in the forecast

&&

.AVIATION...
Issued at 627 PM CDT Thu May 2 2019

Hodge podge of ceiling and visibility conditions will be likely
for the WFO PAH TAF sites through at least 12z Friday, before
ceilings drop to IFR/VLIFR conditions behind the slowly moving
cold front.

The small elevated circulation moving through northeast AR at the
moment is expected to shift northeast through west KY/TN this
evening. On the northwest side of this circulation, ceilings will
move through the range of MVFR ceiling conditions with time,
working northeast into parts of southwest IN later this evening.

Given the shear in the lowest 0-3km, aviation interests may need
to be watchful for wind changes, especially near the KPAH TAF
site.

To complicate matters, moderate to heavy rain, as well as a
saturated boundary layer will generate temporary MVFR/IFR
visibilities this evening and overnight.

By the time the front moves into the area most areas should see
predominant IFR ceilings for the remainder of the forecast period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through Friday morning for ILZ075>078-080>094.

MO...Flash Flood Watch through Friday morning for MOZ076-086-087-100-
     107>112-114.

IN...None.
KY...Flash Flood Watch through Friday morning for KYZ001>006.

&&

UPDATE...Smith
AVIATION...Smith
Hazardous weather outlook, May 2, 4:03 PM CST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
503 PM CDT Thu May 2 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
503 PM CDT Thu May 2 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This afternoon and Tonight

A disturbance over Arkansas will affect the region late this
afternoon through tonight. There is a small wind of opportunity for
strong to severe thunderstorms over a small part of southeast
Missouri and southwest Kentucky into this evening.

Otherwise, the main concern will be more heavy rainfall, that could
cause some Flash Flooding concerns. A Flash Flood Watch is in effect
as a result for much of southeast Missouri, southern Illinois and
far west Kentucky through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered thunderstorms are possible late Friday through
Saturday. Thunderstorms are forecast on Tuesday and Wednesday. Heavy
rain and lightning will be the primary storm hazards.

Flooding will continue on several area rivers. Please check the
latest river flood warnings and statements for details.

.SPOTTER INFORMATION STATEMENT...

Spotters should keep abreast of the latest forecast in case
activation is needed through tonight.

CTN/Smith

In the hours before

Special weather statement, May 2, 4:52 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Paducah KY
552 PM CDT Thu May 2 2019

KYZ017-021-022-022330-
Muhlenberg KY-Todd KY-Christian KY-
552 PM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MUHLENBERG...
NORTHEASTERN CHRISTIAN AND NORTHERN TODD COUNTIES UNTIL 630 PM CDT...

At 551 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Crofton, or 10 miles northeast of Hopkinsville,
moving northeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Greenville, Central City--Greenville, Weir, Dunmor and Clifty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3706 8704 3706 8705 3705 8706 3685 8736
      3698 8752 3726 8721 3710 8698
TIME...MOT...LOC 2251Z 225DEG 25KT 3697 8737

DRS
Special weather statement, May 2, 5:38 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Paducah KY
638 PM CDT Thu May 2 2019

KYZ021-022-030030-
Muhlenberg KY-Todd KY-
638 PM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MUHLENBERG AND
NORTHEASTERN TODD COUNTIES UNTIL 730 PM CDT...

At 637 PM CDT, Doppler radar was tracking a strong thunderstorm near
Weir, or 9 miles south of Greenville, moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Weir, Dunmor, Drakesboro and Clifty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3711 8691 3709 8689 3707 8695 3706 8705
      3702 8706 3696 8720 3709 8728 3730 8699
      3727 8698 3724 8694 3724 8691 3723 8692
      3721 8690 3719 8691 3718 8689 3718 8692
      3714 8693 3711 8689
TIME...MOT...LOC 2337Z 234DEG 22KT 3707 8715

SMITH

The radar

The Ft Campbell radar (KHPX), 34 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Todd

When
May 2, 6:00 PM CST
Where
Todd County, 3 mi NNE of Clifty
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.020, -87.129

Hail, Fulton

When
May 2, 7:10 PM CST
Where
Fulton County, Crutchfield
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.580, -88.930

Hail, Hickman

When
May 2, 7:25 PM CST
Where
Hickman County, Beelerton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.600, -88.870

Hail, Livingston

When
May 2, 8:45 PM CST
Where
Livingston County, 2 mi E of Ledbetter
Measured
0.75 in hail
Reported by
Public
Coordinates
37.050, -88.444

Hail, Marshall

When
May 2, 9:18 PM CST
Where
Marshall County, 3 mi S of Calvert City
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
36.987, -88.350

An off-duty meteorologist reported mostly one-quarter to one-half inch hailstones, but a few stones were up to three-quarters of an inch.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814725, 814727, 814726, 814720, 814724.